Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 35, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 29, 2005, 2:03 PM CDT for Benson County, North Dakota. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2005, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 30, 2005, 8:00 AM CDT
- In force
- 18 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Benson County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFGF 291903
FFWFGF
NDC005-301300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
203 PM CDT WED JUN 29 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BENSON COUNTY IN NORTHEAST NORTH DAKOTA
* UNTIL 800 AM CDT THURSDAY
* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 11
MILES SOUTHWEST OF MADDOCK TO 4 MILES SOUTHWEST OF OBERON...OR
ALONG A LINE EXTENDING FROM 42 MILES WEST OF DEVILS LAKE TO 24
MILES SOUTHWEST OF DEVILS LAKE. THE STORMS PRODUCING VERY HEAVY
RAIN WERE MOVING TO THE NORTH AT 30 MPH. RAINFALL RATES OF UP TO 1
INCH PER HOUR ARE POSSIBLE WITH THESE THUNDERSTORMS.
* SOME LOCATIONS IN THE WARNING INCLUDE MADDOCK...LEEDS...YORK AND
OBERON.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
LAT...LON 4791 9976 4791 9919 4790 9886 4809 9920
4834 9925 4833 9978
$$
BRAMER2 follow-up statements
000
WGUS73 KFGF 292201
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
457 PM CDT WED JUN 29 2005
NDC005-301300-
BENSON ND-
457 PM CDT WED JUN 29 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM CDT THURSDAY FOR
BENSON COUNTY...
AT 445 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DITCHES
FULL THROUGHOUT BENSON COUNTY. AT THIS TIME...NO STREET OR BASEMENT
FLOODING HAS BEEN REPORTED...BUT ADDITIONAL RAINFALL THIS EVENING
FALLING OVER SATURATED GROUND MAKES LOCAL FLOODING A GOOD
POSSIBILITY BY SUNSET AND INTO THE OVERNIGHT.
SOME LOCATIONS IN THE WARNING INCLUDE
LEEDS...YORK...MINNEWAUKAN...HARLOW AND FORT TOTTEN.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.
LAT...LON 4791 9976 4791 9919 4790 9886 4809 9920
4834 9925 4833 9978
$$
WJB000
WGUS73 KFGF 300027
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
723 PM CDT WED JUN 29 2005
NDC005-300033-
BENSON ND-
723 PM CDT WED JUN 29 2005
...THE FLASH FLOOD WARNING FOR BENSON COUNTY IS CANCELLED...
AT 723 PM CDT...THE HEAVY RAINFALL THAT MOVED THROUGH EARLIER THIS
AFTERNOON EXITED THE COUNTY AROUND 4 PM WITH RADAR ESTIMATES OF
THREE QUARTERS TO ONE AND A HALF INCHES OF RAIN HAVEN FALLEN.
ALTHOUGH SHOWERS WILL CONTINUE ALL NIGHT INTO THURSDAY
MORNING...ADDITIONAL HEAVY RAINFALL IS NO LONGER EXPECTED
TO REDEVELOP THIS EVENING. THUS THE WARNING IS CANCELLED. WATER
FROM RECENT RAINS STILL COVERS MANY FIELDS AND STREAMS ARE FULL. WE
WILL CONTINUE TO MONITOR THE WEATHER TONIGHT TO SEE IF HEAVY RAIN
REDEVELOPS LATE TONIGHT.
LAT...LON 4791 9976 4791 9919 4790 9886 4809 9920
4834 9925 4833 9978
$$
DTRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 10:54 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 29, 10:54 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1054 AM CDT WED JUN 29 2005 .DISCUSSION...UPDATE CONCERNS FOR TODAY INVOLVE HEAVY RAIN AND SEVERE POTENTIAL. MODERATE TO HEAVY RAINS CURRENTLY ONGOING ACROSS A GOOD PORTION OF THE FORECAST AREA (FA). 850MB THETA-E RIDGE OVER REGION TO ONLY SLOWLY TRANSITION EAST. ISENTROPIC LIFT WITH SOUTH 850MB WINDS AROUND 40KTS COMBINED WITH WEAK INSTABILITY AND PRECIPITABLE WATERS APPROACHING 2.0 INCHES KEEPS HEAVY RAIN/FLASH FLOODING POTENTIAL. THIS HANDLED WELL IN FORECAST AND ONLY CHANGE WILL BE TO INCREASE POPS TO 90 PERCENT ACROSS ENTIRE FA. STILL SOME QUESTIONS REMAIN ABOUT SEVERE POTENTIAL THIS AFTERNOON. CURRENT STORMS SHOW WEAKENING TREND WHICH IS HANDLED WELL BY THE MODELS. ATTENTION ON SEVERE THEN SHIFTS TO THIS AFTERNOON. FEEL BEST POTENTIAL IS LIMITED TO SOUTHERN FA WITH THUNDERSTORMS/CLOUD COVER LIMITING STRONG HEATING AND THUS INSTABILITY. TALKED WITH SPC ABOUT THIS AND THEY AGREE BEST POTENTIAL WILL BE SOUTH OF FA. 12Z NAM/GFS IN GOOD AGREEMENT WITH STRENGTHENING SFC LOW CURRENTLY ACROSS CENTRAL SD AND LIFTING IT NORTH THROUGH RED RIVER VALLEY. COLD FRONTAL PASSAGE MAY PROVIDE ENOUGH LIFT FOR ISOLD SEVERE STORMS...BUT AS MENTIONED BEFORE WEAK INSTABILITY WILL BE THE LIMITING FACTOR. THIS SFC LOW TRACK IS A BIT FURTHER EAST THAN PREVIOUSLY FORECASTED...WHICH PUTS BEST INSTABILITY AND DEEP LAYERED SHEAR SE OF FA. WILL ONLY MENTION SEVERE FOR SOUTHERN FA WHERE BEST INSTABILITY AND POSSIBILITY FOR HEATING EXISTS. WILL ALSO UPDATE FLASH FLOOD WATCH TO INCLUDE NEW AND UPDATED INFORMATION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT. NDZ006>008-014>016-024-026>030-038-039-049-052>054. MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT. MNZ001>009-013>017-022>024-027>032-040. && TG
Hazardous weather outlook, Jun 29, 7:14 AM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 714 AM CDT WED JUN 29 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 714 AM CDT WED JUN 29 2005 ...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND THIS EVENING A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST MINNESOTA BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE HOPPES
In the hours before
Local storm report, Jun 29, 9:13 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
913 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL 4 WSW FAIRMOUNT 46.03N 96.68W
06/29/2005 1.00 INCH RICHLAND ND PUBLIC
DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.
&&
GGUSTLocal storm report, Jun 29, 9:24 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 2 E MOORETON 46.27N 96.83W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
LARGE BRANCHES DOWN.
&&
GGUSTLocal storm report, Jun 29, 9:33 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 3 NW HAVANA 45.98N 97.66W
06/29/2005 0.75 INCH SARGENT ND PUBLIC
0630 AM FLASH FLOOD 3 NW HAVANA 45.98N 97.66W
06/29/2005 SARGENT ND PUBLIC
4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.
&&
GGUSTLocal storm report, Jun 29, 10:05 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1005 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 10 SE LIDGERWOOD 45.97N 97.00W
06/29/2005 0.88 INCH RICHLAND ND PUBLIC
DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.
&&
GGUSTSpecial weather statement, Jun 29, 11:36 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 1136 AM CDT WED JUN 29 2005 MNZ029>031-040-NDZ052>053-292300- GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN- RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 553 IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES RICHLAND SARGENT INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.
Local storm report, Jun 29, 12:25 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1225 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 3 NW HAVANA 45.98N 97.66W
06/29/2005 0.75 INCH SARGENT ND PUBLIC
0630 AM FLASH FLOOD 3 NW HAVANA 45.98N 97.66W
06/29/2005 SARGENT ND PUBLIC
4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.
0805 AM HAIL 10 SE LIDGERWOOD 45.97N 97.00W
06/29/2005 0.88 INCH RICHLAND ND PUBLIC
DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.
0855 AM HAIL 2 E MOORETON 46.27N 96.83W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
LARGE BRANCHES DOWN.
0905 AM HAIL 4 WSW FAIRMOUNT 46.03N 96.68W
06/29/2005 1.00 INCH RICHLAND ND PUBLIC
DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.
0920 AM HAIL 9 S WAHPETON 46.14N 96.61W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
RIVER
0920 AM HAIL 9 S BRECKENRIDGE 46.13N 96.59W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
RIVER.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:06 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 53 min |
| Jun 29, 6:44 AM CDT | Flash Flood Warning | FGF | Sargent | 8 hr |
| Jun 29, 7:21 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 54 min |
| Jun 29, 7:58 AM CDT | Flash Flood Warning | FGF | Eddy | 7 hr |
| Jun 29, 8:16 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 44 min |
| Jun 29, 8:23 AM CDT | Flash Flood Warning | FGF | Richland | 13 hr |
| Jun 29, 8:45 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 56 min |
| Jun 29, 8:47 AM CDT | Flash Flood Warning | FGF | Cass | 7 hr |
| Jun 29, 8:50 AM CDT | Flash Flood Warning | FGF | Cass | 12 hr |
| Jun 29, 3:11 PM CDT | Tornado Warning | FGF | Sargent | 57 min |
| Jun 29, 3:20 PM CDT | Flash Flood Warning | FGF | Ransom | 17 hr |
| Jun 29, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 53 min |
| Jun 29, 3:48 PM CDT | Tornado Warning | FGF | Ransom, Richland | 59 min |
| Jun 29, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 56 min |
| Jun 29, 4:28 PM CDT | Tornado Warning | FGF | Cass | 60 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.